Alert archive / Ohio / Special Marine Warnings in 2021

Special Marine Warning 1, NWS Cleveland, OH

April 8, 2021

NWS Cleveland, OH issued this special marine warning at Apr 8, 2021, 5:28 PM EDT. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 8, 2021, 5:28 PM EDT (21:28 UTC)
Expired
Apr 8, 2021, 6:30 PM EDT
In force
62 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Cleveland radar (KCLE), 58 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.5 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2021-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2021-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1707 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

853 
WHUS51 KCLE 082128
SMWCLE
LEZ146-147-166-167-082230-
/O.NEW.KCLE.MA.W.0001.210408T2128Z-210408T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Cleveland OH
528 PM EDT Thu Apr 8 2021

The National Weather Service in Cleveland has issued a

* Special Marine Warning for...
  Nearshore and Open waters from Avon Point OH to Geneva-on-the-lake
  OH...

* Until 630 PM EDT.

* At 527 PM EDT, a gust front was located along a line extending 
  from 24 nm north of Avon Point to 6 nm northwest of Cleveland, 
  moving northeast at 30 knots.

  HAZARD...Wind gusts 34 knots or greater.

  SOURCE...Radar.

  IMPACT...Small craft could be damaged in briefly higher winds and 
           suddenly higher waves.

* Locations impacted include...
  Willowick, Fairport Harbor, Geneva-On-The-Lake and Cleveland. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor immediately as gusty winds and high waves are
expected.

&&

LAT...LON 4144 8183 4186 8201 4221 8124 4226 8093
      4186 8095
TIME...MOT...LOC 2127Z 237DEG 30KT 4192 8197 4155 8179 

HAIL...0.00IN
WIND...>34KTS

$$

Greenawalt
2 follow-up statements
411 
FZUS71 KCLE 082209
MWSCLE

Marine Weather Statement
National Weather Service Cleveland OH
609 PM EDT Thu Apr 8 2021

LEZ146-166-082218-
/O.CAN.KCLE.MA.W.0001.000000T0000Z-210408T2230Z/
609 PM EDT Thu Apr 8 2021

...THE SPECIAL MARINE WARNING IS CANCELLED...

The affected areas were...
Nearshore and Open waters from Avon Point OH to Willowick OH...

The gust front has moved out of the warned area and no longer poses 
a significant threat to boaters.

LAT...LON 4186 8152 4207 8153 4221 8124 4226 8093
      4186 8095 4162 8146
TIME...MOT...LOC 2208Z 238DEG 34KT 4208 8148 4167 8139 

$$

LEZ147-167-082230-
/O.CON.KCLE.MA.W.0001.000000T0000Z-210408T2230Z/
609 PM EDT Thu Apr 8 2021

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 630 PM EDT...

For the following areas...
Nearshore and Open waters from Willowick OH to Geneva-on-the-lake
OH...

At 608 PM EDT, a gust front was located along a line extending from 
22 nm northwest of Fairport Harbor to near Willowick, moving 
northeast at 35 knots.

HAZARD...Wind gusts 34 knots or greater.

SOURCE...Radar indicated.

IMPACT...Small craft could be damaged in briefly higher winds and 
         suddenly higher waves.

Locations impacted include...
Fairport Harbor, Willowick and Geneva-On-The-Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor immediately as gusty winds and high waves are
expected.

&&

LAT...LON 4186 8152 4207 8153 4221 8124 4226 8093
      4186 8095 4162 8146
TIME...MOT...LOC 2208Z 238DEG 34KT 4208 8148 4167 8139 

HAIL...0.00IN
WIND...>34KTS

$$

Greenawalt
103 
FZUS71 KCLE 082232
MWSCLE

Marine Weather Statement
National Weather Service Cleveland OH
632 PM EDT Thu Apr 8 2021

LEZ147-167-082241-
/O.EXP.KCLE.MA.W.0001.000000T0000Z-210408T2230Z/
632 PM EDT Thu Apr 8 2021

...THE SPECIAL MARINE WARNING EXPIRED AT 630 PM EDT...

The affected areas were... 
Nearshore and Open waters from Willowick OH to Geneva-on-the-lake
OH...

The gust front has weakened and no longer poses a significant threat 
to boaters.

LAT...LON 4186 8152 4207 8153 4221 8124 4226 8093
      4186 8095 4162 8146
TIME...MOT...LOC 2231Z 237DEG 30KT 4218 8127 4177 8119 

$$

Greenawalt

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this special marine warning went out at Apr 8, 4:24 PM EDT, 1 hour 4 minutes earlier.

Area forecast discussion, Apr 8, 4:24 PM EDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
424 PM EDT Thu Apr 8 2021

.SYNOPSIS...
A low pressure system will move across the Upper Midwest into the
western Great Lakes region through Friday. Another slightly
stronger low pressure system will develop south of the Lower Ohio
Valley and move to the Upper Great Lakes this weekend. An
occluded front will move across our region Saturday night. A
reinforcing cold front will sweep across the region on Sunday.
This low pressure system over the weekend will meander over the
Great Lakes region through Monday and allow troughing to persist
in our region.

&&

.NEAR TERM /THROUGH FRIDAY NIGHT/...
It has been a record breaking warm afternoon across northern
Ohio and northwest Pennsylvania with every local climate site
either tying or breaking record high temperatures for today.
See the latest RERs or early evening climate data report for the
updated records broken.

A decent coverage of light to moderate showers and embedded
isolated thunderstorms have developed this afternoon across
northwest Ohio stretching southward into central Ohio. So far
the isolated convection has remain elevated and these rain
showers are high based at the time. The low level airmass has
recovered somewhat with moisture advecting on southerly winds
today. Dewpoints have climbed into the lower 50s but the better
low level moisture will remain south of our local area. Some
weak to modest instability has materialized across the western
portions of the area with ML CAPE values between 500 to 750
J/KG. There is some low level speed wind shear as well. A
marginal risk for an isolated strong storm or two may be
possible through mid evening across far northwest Ohio. The
main weather hazard with any stronger convection would be
isolated strong wind gusts up to 50 mph. This is a very limited
threat through about 8 or 9 pm.

Any convection will quickly fade away after sunset this evening
with the loss of diurnal heating. The area of showers will also
peak in coverage this evening and slowly decrease in coverage
later into the overnight hours. Some lingering spotty showers
may still be around across the far eastern CWA Friday morning.
The low pressure system bringing the rainfall to the region will
move through the Upper Midwest tonight into the western Great
Lakes on Friday. We will likely see a dry slot for much of the
day on Friday with this system. Considerable clouds with some
filter sunshine will be expected on Friday but mostly dry.
Temperatures will be back into the 70s.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
The next chance of widespread precipitation will arrive Saturday as
deepening low pressure moves northeast from the lower Mississippi
Valley into Indiana Saturday and Michigan Saturday night into Sunday
morning. This low will usher an occluded front and another round of
showers and thunderstorms east across the area Saturday afternoon
and evening. Winds will be breezy aloft, so any more robust showers
or thunderstorms may mix gusty winds to the surface. However, the
best instability looks to be to the south of the CWA, so do not
expect any thunderstorms to reach severe thresholds. The upper-level
low will slowly traverse east over Great Lakes Sunday, and scattered
showers will linger through the remainder of the short term period.
PoPs should begin to diminish Sunday night as drier air begins to
work its way into the area from the west.

Unseasonably warm temperatures will persist through the weekend,
although a cooling trend is expected. Highs will reach the mid to
upper 70s on Saturday and falling to the low to mid 60s on Sunday.
Overnight lows will be in the low to mid 50s on Saturday and the
upper 40s on Sunday.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Model guidance remains inconsistent with the synoptic pattern in the
extended period, but troughing will most likely persist across the
region through much of the extended period. Some models are hanging
on to showers in the eastern half of the forecast area Monday and
possibly into Tuesday, so kept slight chance PoPs in the forecast
for the first half of next week. A system may impact the area late
in the period, but the synoptic setup is too inconsistent across
guidance to have slight chance PoPs at this time.

Cooler (but still mild) temperatures are anticipated next week.
Temps will be in the 60s Monday and Tuesday, but will cool to the
mid to upper 50s Wednesday and thursday. Overnight lows will be in
the mid to upper 40s Monday and Tuesday night and the cooler upper
30s to lower 40s Wednesday and Thursday night.

&&

.AVIATION /18Z Thursday THROUGH Tuesday/...
Generally VFR conditions are expected for this TAF update
through the next 24 to 30 hours. The only exception will be the
potential for MVFR ceilings down to 3K feet and brief visibility
drops to 3 sm to 5 sm associated with scattered convection and
heavier showers impacting airports later this evening. We have
TEMPO groups mentioned for this potential between 22z and 03z
impacting TOL, FDY earlier and MFD, CLE, CAK later in the
evening. Also, any stronger convection may have the potential of
having some stronger gusty winds this evening and have
highlighted that as well in the TEMPO groups. High and mid level
clouds will continue to slowly increase from west to east this
afternoon. Ceilings will eventually lower around 5K feet
overnight. Will maintain scattered -SHRA for the evening hours
for all TAF sites and ending from west to east during the late
night hours. Winds will continue mainly from the south-southeast
to the south-southwest between 8 and 15 knots with some
occasional gusts up to 25 knot this afternoon through midday
Friday. ERI may have some localized stronger gusts overnight
with a downsloping terrain effect and could easily see wind
gusts up to 30 knots tonight.

Outlook...Non-VFR possible with periods of showers and
thunderstorms Friday through Monday.

&&

.MARINE...
A series of low pressure systems will impact Lake Erie through the
weekend and possibly even the start of next week. Southeasterly
winds at 10 to 15 knots are expected through Friday afternoon,
before increasing slightly from west to east Friday night through
Sunday. Winds on the lake may get close to 20 knots at times during
the timeframe, but offshore flow from the southeast Friday and
Saturday and the southwest Sunday should prevent Small Craft
Advisory criteria from being met. Will continue to monitor wind
trends and issue an advisory if needed. Winds may become more
westerly at 10 to 15 knots Monday and Tuesday, which could produce
slightly higher waves.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Griffin
NEAR TERM...Griffin
SHORT TERM...Maines
LONG TERM...Maines
AVIATION...Griffin
MARINE...Maines
Hazardous weather outlook, Apr 8, 3:31 PM EDT, 1 hour 57 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
331 PM EDT Thu Apr 8 2021

LEZ061-142>149-162>169-OHZ009>014-019>023-029>033-038-047-089-
PAZ001>003-091945-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-
Huron-Medina-Summit-Portage-Trumbull-Richland-Ashland-Wayne-Stark-
Mahoning-Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-
Crawford-
331 PM EDT Thu Apr 8 2021

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio and northwest Pennsylvania.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ003-006>008-017-018-027-028-036-037-091945-
Lucas-Wood-Ottawa-Sandusky-Hancock-Seneca-Wyandot-Crawford-Marion-
Morrow-
331 PM EDT Thu Apr 8 2021

This Hazardous Weather Outlook is for north central Ohio and
northwest Ohio.

.DAY ONE...This afternoon and tonight.

There is a marginal risk for an isolated strong thunderstorm or two
late this afternoon into the mid evening across northwest Ohio. The
main weather hazard would be isolated strong wind gusts up to 50 mph
possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 5:44 PM EDTSpecial Weather StatementCLEAshtabula, Cuyahoga, Geauga, Lake, Mahoning, Portage and 3 more61 min

Nearby

Special Marine Warnings in Ohio, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.